Alert archive / Maryland / Tornado Warnings in 2002
Tornado Warning 6, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 2, 2002, 5:15 PM EDT for Harford County, Maryland. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2002, 5:15 PM EDT (21:15 UTC)
- Expired
- May 2, 2002, 5:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 022115 TORLWX MDC025-022145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 513 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN HARFORD COUNTY IN NORTHERN MARYLAND * UNTIL 545 PM EDT * AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER EXTREME SOUTHERN YORK COUNTY NEAR PYLESVILLE... MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE... NEAR WHITEFORD AT 522 PM 4 MILES NORTHWEST OF DARLINGTON 530 PM IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3984 7655 3966 7657 3959 7608 3981 7604 SMZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 2, 2:55 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 2, 2:55 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 255 PM EDT THU MAY 2 2002 TOR WATCH IN EFFECT FOR ENTR FA UNTIL 9PM (01Z). AN AREA OF SHRAS/TSRAS HAD MOVED INTO FA FM WV THIS AFTN. WL BE WATCHING SVR AND FLSH FLOOD THREAT. SHRAS/TSRAS WL BE LIKELY INTO THIS EVE AS CDFNT EXPECTED TO BE RIGHT OVR THE FA AT 00Z. AMS DRIES OUT AFT 06Z BHND FRONT. WL BCM BREEZY DUE TO GRADIENT BETW DEEPENING LOW PRES N OF THE AREA AND HIGH PRES ADVANCING EWD AND CAA. HIGH PRES AND DRY AMS WL MOV ACRS RGN FRI AND FRI NGT. CDFNT WL BCM STNRY OVR CAROLINAS. SOME CI WL MOV INTO THE AREA LATE FRI NIGHT AS NXT S/W APPCHS FM MIDWEST. LOW PRES ASSOCD W/THE S/W WL MOV E ALG STNRY BDRY S OF FA. MOISTURE WL SPREAD N THRUT THE AREA ON SAT AS LOW MOVES E THRU CAROLINAS. IN ADDITION...HIGH PRES WL MOV OFFSHORE AND PUMP ATLC MOISTURE INTO RGN. WL ADD CHC OF RA TO AREA SAT AFTN. FWC TEMPS AND 06Z MAV TEMPS WERE SIMILIAR AND SEEMED RSNBL. ZONAL FLOW WL PREVAIL OVR RGN SAT NGT THRU SUN NGT. ANOTHER S/W WL MOV THRU THE AREA MON AND MON NGT BRINGING CHC OF RA. UPR RDG FCST TO BLD INTO RGN DAY/S 5 THRU 7. .LWX... DC...FLOOD WATCH FOR THIS AFTERNOON FOR ZONE DCZ001. MD...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES WVZ048>055. ARTHUR
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:25 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 50 min |
| May 2, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Howard | 46 min |
| May 2, 4:05 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 40 min |
| May 2, 4:22 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 38 min |
Nearby
Tornado Warnings in Maryland, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.